Questions and Answers About Pain Medicine Dangers

By: AP
By: AP

CHICAGO – A Food and Drug Administration panel has recommended limits on Tylenol and other drugs containing acetaminophen because of risks for liver failure. Maximum recommended doses for over-the-counter Tylenol would be reduced. Percocet and Vicodin, two narcotic prescription drugs containing acetaminophen, would be banned.

Q: What's the reason?

A: It's easy to get too much acetaminophen because the drug is in many medicines and a few extra doses a day can cause liver problems.

Q: I've taken Tylenol at recommended doses for years. Could I be damaging my liver and should I get tested?

A: Doctors say recommended doses are safe and they aren't recommending routine tests; possible liver damage can be detected with blood tests.

Q: Would I know if I have liver damage?

A: Liver damage from excess acetaminophen tends to cause sudden symptoms, within a few days of taking too much. These may include nausea, vomiting and jaundice — yellowing of the skin or whites of the eyes.

Q: What should I do if I've taken extra doses and develop these symptoms?

A: Seek immediate medical care. Quick treatment with antidote medicine can prevent permanent liver damage; waiting too long can be fatal.

Q: How can I avoid getting too much acetaminophen?

A: Carefully read drug labels; don't exceed recommended doses and don't take more than one medicine containing acetaminophen. Also, avoid drinking alcohol while using acetaminophen-containing drugs.

Q: Are the proposed limits likely to be adopted?

A: The full FDA has not taken any action but will likely consider the recommendations separately. Its decisions are months away.


You must be logged in to post comments.

Username:
Password (case sensitive):
Remember Me:
WILX 500 American Road Lansing, MI 48911 517-393-0110
Copyright © 2002-2016 - Designed by Gray Digital Media - Powered by Clickability 50161382 - wilx.com/a?a=50161382
Gray Television, Inc.